Alert archive / New Jersey / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Mar 7, 2022, 8:00 PM EST for Orange County, New York; Essex County, Passaic County, New Jersey. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2022, 8:00 PM EST (01:00 UTC)
- Expired
- Mar 7, 2022, 9:00 PM EST
- In force
- 60 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, NJ, Passaic County, NJ, Orange County, NY
The radar
The Brookhaven radar (KOKX), 134 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 8:50 PM EST | TSTM WND DMG | 2 Nw Monroe, NY | MULTIPLE LARGE TREE BRANCHES DOWN ALONG BULL MILL RD IN CHESTER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 6:19 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 714 m²/s²
- 0-3 km storm-relative helicity
- 726 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175
WUUS51 KOKX 080100
SVROKX
NJC013-031-NYC071-080200-
/O.NEW.KOKX.SV.W.0003.220308T0100Z-220308T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
800 PM EST Mon Mar 7 2022
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Passaic County in northeastern New Jersey...
Northwestern Essex County in northeastern New Jersey...
Orange County in southeastern New York...
* Until 900 PM EST.
* At 759 PM EST, severe thunderstorms were located along a line
extending from near Downsville to near Prompton to Beltzville State
Park to near Bernville to near Manheim, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near...
Cuddebackville around 835 PM EST.
Otisville around 840 PM EST.
Middletown and Howells around 845 PM EST.
Walden and Montgomery around 855 PM EST.
Pompton Lakes and Bloomingdale around 900 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4149 7476 4150 7448 4157 7442 4163 7426
4160 7425 4158 7413 4161 7413 4158 7402
4119 7417 4115 7423 4083 7430 4081 7435
4090 7434 4098 7428 4102 7443 4105 7445
4104 7450 4109 7450 4120 7437 4136 7469
TIME...MOT...LOC 0059Z 267DEG 54KT 4211 7495 4152 7534 4089 7559 4050
7609 4018 7643
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JE2 follow-up statements
811
WWUS51 KOKX 080136
SVSOKX
Severe Weather Statement
National Weather Service New York NY
836 PM EST Mon Mar 7 2022
NJC013-031-NYC071-080200-
/O.CON.KOKX.SV.W.0003.000000T0000Z-220308T0200Z/
Passaic NJ-Essex NJ-Orange NY-
836 PM EST Mon Mar 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR PASSAIC...NORTHWESTERN ESSEX AND ORANGE COUNTIES...
At 835 PM EST, severe thunderstorms were located along a line
extending from Lanesville to Hartwood to near Hope to near Emmaus to
near Birdsboro, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
These severe storms will be near...
Cuddebackville and Otisville around 840 PM EST.
Howells around 845 PM EST.
Middletown around 850 PM EST.
Montgomery around 855 PM EST.
Walden around 900 PM EST.
Bloomingdale and Fairfield around 905 PM EST.
Pompton Lakes around 910 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4149 7476 4150 7448 4157 7442 4163 7426
4160 7425 4158 7413 4161 7413 4158 7402
4119 7417 4115 7423 4083 7430 4081 7435
4090 7434 4098 7428 4102 7443 4105 7445
4104 7450 4109 7450 4120 7437 4136 7469
TIME...MOT...LOC 0135Z 267DEG 54KT 4213 7428 4154 7467 4091 7493 4053
7543 4021 7577
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JE628
WWUS51 KOKX 080204
SVSOKX
Severe Weather Statement
National Weather Service New York NY
904 PM EST Mon Mar 7 2022
NJC013-031-NYC071-080214-
/O.EXP.KOKX.SV.W.0003.000000T0000Z-220308T0200Z/
Passaic NJ-Essex NJ-Orange NY-
904 PM EST Mon Mar 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR PASSAIC...NORTHWESTERN ESSEX
AND ORANGE COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM EST for
northeastern New Jersey...and southeastern New York.
LAT...LON 4149 7476 4150 7448 4157 7442 4163 7426
4160 7425 4158 7413 4161 7413 4158 7402
4119 7417 4115 7423 4083 7430 4081 7435
4090 7434 4098 7428 4102 7443 4105 7445
4104 7450 4109 7450 4120 7437 4136 7469
TIME...MOT...LOC 0204Z 267DEG 54KT 4214 7403 4155 7442 4092 7468 4054
7519 4022 7553
$$
JEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:57 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 7, 6:57 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
657 PM EST Mon Mar 7 2022
.SYNOPSIS...
A cold front crosses the area tonight. High pressure builds
from the west on Tuesday before sliding offshore Tuesday night.
A wave of low pressure develops along a frontal boundary in the
Lower Appalachian and Mid Atlantic states and will pass south,
then east of Long Island Wednesday into Wednesday night. Weak
high pressure will follow on Thursday and remain in control as
it develops north of the region into Friday. A complex and
strengthening frontal system approaches Friday night and moves
across on Saturday. High pressure returns and settles to the
south Sunday before moving offshore on Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A severe thunderstorm watch has been issued for the western half
of the area, which includes all of the Lower Hudson Valley and
NYC (excludes Long Island), and Northeast NJ until 11 pm. A fast
moving line of showers with a few thunderstorms will move
quickly west to east. This will be a shallow convective line,
but will be capable of producing wind gusts at or just above 60
mph. The wind advisory continues for the entire area through 4
am.
Low pressure west of the area will continue to move off to the
northwest, dragging a cold front across the Tri-State area this
evening into tonight. Ahead of the front, gusty southwest flow
is beginning to develop in response to a strengthening low level
jet. In collaboration with neighboring offices, issued a Wind
Advisory for this evening into tonight for the entire forecast
area. Southwest winds will initially gust to 30-40 mph this
evening ahead of the front followed by a period of 45-50 mph
gusts out of the northwest along and immediately behind the
front later tonight.
In terms of convective potential, high resolution models
continue to depict the potential for one or more convective
lines to develop and move across portions of the area late this
afternoon into this evening, generally between about 5-9 pm. The
best chance for any thunderstorms and stronger convection
remains across northeast New Jersey into New York City where
temperatures were able to rise into the 70s this afternoon,
resulting in greater instability. Further north and east, cooler
temperatures and a more stable atmosphere should serve to limit
the thunder potential. The greatest threat with any
thunderstorms this evening is the potential for strong gusty
winds. Even in the absence of any thunder, showers could still
help mix down stronger winds from aloft. SPC's latest convective
outlook places the entire forecast area in a Marginal Risk for
severe weather to account for this potential. Any showers/storms
could also produce a brief period of heavy rain as precipitable
water values rise above 1" this evening, but given the
relatively dry antecedent conditions the overall risk of
flooding should be limited.
The front should clear the coast around or shortly after
midnight, bringing any lingering precipitation to an end. In the
wake of the front winds will shift to the northwest and remain
gusty, although winds will begin to diminish towards daybreak.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A noticeably cooler day is expected on Tuesday with highs near
normal, in the mid to upper 40s. Northwest winds will continue
to subside through the day as high pressure builds from the
west. That high will quickly shift offshore Tuesday night ahead
of the next system approaching the region from the southwest.
This will result in increasing mid and high level clouds and
perhaps a slight chance of precipitation before daybreak across
far southwestern portions of the region.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A SW flow aloft will dominate to begin the period and continue
throughout much of the long term period. Embedded mid level
shortwaves along with isentropic lift ensues quickly Wednesday
morning as low pressure emanating out of Lower Appalachia races
quickly northeast. With high pressure retreating northeast look
for precip to become a bit steadier into the mid and late
morning. It should continue through the afternoon. Look for snow
at the very onset, but as temperatures warm slightly with a
higher sun angle this time of year and a light onshore flow gets
going look for wet snow to go to a wintry mix. Temperatures
profiles are very close in the PBL for frozen versus liquid, so
even if a wintry mix and rain does end up being more in the form
of snow it would be difficult for it to accumulate with the
ground being warmer from the latest round of warmer weather.
Also, the precip likely does not get very intense as this storm
system will not intensify much and appears to lack the dynamics
to generate enough dynamic cooling down to the surface to make
it a more frozen type event across the city and the coast. Thus
the current thinking has snowfall totals in the light coating to
an inch range, although inland spots may get a bit more if
steadier precip for a longer duration gets into far northern
zones. This is something to keep an eye on in subsequent
forecast cycles.
Towards Wednesday evening the mid levels dry out quickly and
the winds will become more north and northwesterly. As the low
pulls away look for some partial clearing, although clouds will
hang around for a portion of Wednesday night as any snow showers
should end with weak high pressure building into the first half
of Thursday. The high will then redevelop per say to the north
Thursday night into Friday with dry conditions. It should remain
dry into Friday with cloud cover overall beginning to increase,
especially into the afternoon as a trough swinging through the
Northern Plains attempts to interact with a trough swinging
through Texas. Some phasing is expected to take place with
baroclinicity increasing off to the west along what should be a
strengthening cold front. This boundary will draw closer later
Friday and Friday night. This will lead to an increase in clouds
on Friday, with rain likely developing from west to east Friday
night with the front drawing closer. With a southerly flow
ahead of this boundary all precipitation is expected to be in
the from of plain rain. The triple point track is difficult to
determine this far out, but the model consensus has it tracking
over or close to the region and perhaps just off to the west.
This should result in at leas a moderate rainfall across the
area for Friday night into early Saturday, perhaps on the order
of a half inch to one inch. This system should be progressive
enough to preclude rainfall amounts of well over an inch. Behind
the front it will turn sharply colder as it dries out quickly
for later Saturday and Saturday night. The colder air could rush
in quickly enough that the precip could possibly end as some
light snow and snow showers across interior sections. In any
event, drier and colder conditions are expected for the second
half of the weekend. The dry weather is expected to last into
Monday with a return flow out of the south resulting in milder /
warming temperatures overall.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Cold front moves through the terminals from approx 02-04z
tonight.
Mainly VFR, however MVFR in a line of showers along the cold
front. Westerly gusts with this line around 40 kt, potentially
even higher. Still gusty behind the line of showers but gusts
will gradually diminish through the night - still around 25 kt
from the WNW by the Tuesday morning push.
LLWS with winds around 50kt at 2kft ahead of the cold front.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of line of showers may be off by 30 minutes to an hour.
A slight chance of thunder with this oncoming line of showers
with a peak gust 45-50 kt possible/.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night...VFR with decreasing winds.
.Wednesday...MVFR or lower with a wintry mix possible.
.Thursday...VFR.
.Friday...VFR, then MVFR or lower possible late.
.Saturday...MVFR or lower possible.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Expanded the Gale Warning westward to the western ocean zones
out to Sandy Hook as a period of gusts 35 mph or higher is
expected this evening into tonight. Elsewhere on the non-ocean
waters, a Small Craft Advisory remains in effect on all waters
as gusty southwest winds this evening will shift quickly to the
northwest behind an approaching cold front and continue to gust
to 25 kt through the night. Seas on the ocean will increase to
8-14 feet this evening before slowly decreasing towards
daybreak.
Both winds and seas will subside on Tuesday as high pressure builds
towards the waters, with winds falling below SCA levels on all
waters by Tuesday afternoon. Ocean seas will remain elevated
into early Tuesday night, especially east of Moriches Inlet,
before falling below 5 ft.
A period of sub-SCA conditions then expected Wednesday through
Friday with the pressure gradient being relatively weak.
Although a period of 4 ft seas looks likely for portions of the
ocean waters late Wed. night into Thursday. Winds and seas will
increase as southerly flow increases ahead of the next strong
frontal system approaching towards the end of the week. Seas and
winds should begin to ramp up Friday night. SCA conditions are
probable across the ocean waters Friday night. Gale and Small
craft conditions will then become more widespread on Saturday
and into Saturday night. At this point in time Gales are
beginning to look likely for the ocean waters and possibly even
the eastern non-ocean waters, with higher end small craft
conditions likely for the western non-ocean waters.
&&
.HYDROLOGY...
A brief period of heavy rain is possible with any showers and
storms this evening as precipitable water values increase to
above 1". Given the dry antecedent conditions, the overall
flooding threat should be very limited, although can't rule out
a few isolated issues in urban areas.
A storm system for the beginning of the weekend will likely
bring moderate, and perhaps even a period of heavy rain. Any
hydrologic impacts are difficult to determine this far out, but
appear to be unlikely at this time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EST Tuesday for CTZ005>012.
NY...Wind Advisory until 4 AM EST Tuesday for NYZ067>075-078>081-
176>179.
NJ...Wind Advisory until 4 AM EST Tuesday for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for ANZ331-332-335-
338-340-345.
Gale Warning until 7 AM EST Tuesday for ANZ350-353-355.
&&
SYNOPSIS...FEB/JE
NEAR TERM...FEB/JE
SHORT TERM...FEB
LONG TERM...JE
AVIATION...JC/JMC
MARINE...FEB/JE
HYDROLOGY...FEB/JEHazardous weather outlook, Mar 7, 4:10 PM EST, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service New York NY 410 PM EST Mon Mar 7 2022 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-082115- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 410 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-082115- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 410 PM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ355-082115- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 410 PM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gale conditions are possible on the ocean waters on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-082115- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 410 PM EST Mon Mar 7 2022 ...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. In addition, gale conditions are possible on the ocean waters again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 8:52 PM EST | Severe Thunderstorm Warning | OKX | Bronx, Kings, Nassau, New York, Orange, Queens and 3 more | 53 min |
| Mar 7, 9:01 PM EST | Severe Thunderstorm Warning | OKX | Orange, Putnam, Westchester | 59 min |
| Mar 7, 9:08 PM EST | Special Marine Warning | OKX | 67 min | |
| Mar 7, 9:44 PM EST | Severe Thunderstorm Warning | OKX | Kings, Nassau, Queens, Suffolk | 25 min |
| Mar 7, 10:20 PM EST | Special Marine Warning | OKX | 55 min | |
| Mar 8, 3:50 PM EST | Winter Weather Advisory | OKX | Orange | 27 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2022Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.